Patients Crohn's disease
Topic of the discussion
Posted on 9/19/18 4:13 AM
Hello Carenity members,
Crohn's in itself can attribute to a weight loss as a result of the condition inflicting a decreased appetite, nausea, and diarrhea.
However, unfortunately, many treatments (such as steroids) for Crohn's disease may cause weight gain. Other factors attributing to weight gain may include stress, lack of physical activity and diet.
Have you gained weight since you were diagnosed?
What do you attribute the weight gain to... medication, stress, diet, a combination, or something else?
What do you do to avoid weight gain? Any recommendations?
Feel free to share your experiences with other members.
Beginning of the discussion - 9/19/18Have you experienced weight gain with your Crohn's disease? https://www.carenity.us/forum/crohns-disease/living-with-crohns-disease/weight-gain-471
Posted on 9/19/18 5:37 AM
I started this year at about 140 pounds and in a matter of about 4 to 6 weeks I went up to 234 pounds. I was taking multiple steroids and other medications which lead to my weight gain. One of those medications being prednisone which makes you eat a ton.
I was also and I am currently taking many medications that are causing high levels of stress. I'm currently diagnosed with depression and anxiety so those don't really help when it comes to trying to keep the pounds away.
I would try asking your doctor if you can lower the dosage of the medications that can cause you to gain weight. I suggest eating as healthy as you can. I know that is often difficult I haven't had a salad in years and it is driving me crazy that I can't eat raw veggies. Should also do some type of light exercise everyday such as yoga, walking, or swimming. Those should help keep your stress down help you burn some of those calories, and keep you from stressing out your immune system.
Posted on 9/26/18 4:43 AM
@jam1394 I too have experienced weight gain from the medications, especially the steroids of which one was also prednisone. While I cannot say that I had an increase in appetite from the medications, I felt bloated and gained weight some how. I do not feel that I ate extra... but it was clear I gained weight?
I also try to eat as healthy as a I can and just being aware of what foods I know will irritate/destroy me.
I agree with the exercise. I ride the bike every day... I have stationary bike at the house. I am too scared to swim.
Posted on 9/26/18 5:18 AM
@cronky1! I am not sure I understand your questions do you mind elaborating?
Posted on 9/27/18 2:57 AM
@jam1394 sure. I was just asking if you felt or knew how I gained weight? I did not have an increase in appetite as you stated you had from the steroids, but I still gained weight from the medications.
Posted on 9/28/18 11:38 AM
@cronky1! okay I understand. It was explained to me by my doctor that steroids (particularly prednisone) can cause weight gain because of one or both of these situations. An increase of appetite due to the bodies increase of functions needed to process what the medication is doing. And/or the body holds on to more of the food that you intake. So think of it as your body is holding on to twice as much as what it normally does but still metabolizes the same amount of food it used to. Does that make sense? ?
Posted on 10/4/18 4:23 AM
@jam1394 yes. Thank you for clearing it up! It makes sense... basically the medicine is causing my body to store more of the calories that I intake than it normally would? So would that mean my metabolism also slowed down? I know you are not a doctor, but just thinking that maybe it also causes that. Thanks for the response!
Posted on 10/8/18 7:03 PM
@cronky1! I think it's more of your metabolism stayed the same and your body didn't accommodate for the extra nutrients it was going to store.
Posted on 10/10/18 5:25 PM
I was recently diagnosed with Crohn's about a month ago, though I had a sneaky suspicion that it was something along the lines of crohns but none the less I was pretty disappointed when i found out the news. I have struggled with stomach pains my whole life and it has made me not enjoy eating food. I never want to eat for the pleasure of it, i only every eat because my body is telling me i need to or it will shut down. For this reason i am fairly skinny about 145 lbs at about 6ft tall but I'm looking to change this. I was wondering if anyone else had the same experience and if they did what you did to gain weight/enjoy eating again? Thanks.
Posted on 10/17/18 8:10 PM
Ripley, find a good GI guy and get a plan going. Remicade has been a medicine that has help me reduce my overactive autamune system, I have gained weight since I've been on it. But more importantly, I haven't had a crohns flare-up in over a year. I do watch my diet, what I eat and keeps tabs on stress my level. I use Probiotic dailey, and keep an open mind on other natural solution. But I must say remicade has done alot for me.